Deaths following vaccine jabs among people in their 20s continue to be reported in Korea, adding fresh concerns as inoculations for younger people start Thursday.
A 21-year-old female college student diedone week after getting her first dose of Pfizer’s Covid-19 vaccine in Gongju, South Chungcheong on Monday, according to police reports. She had no known underlying medical condition, her family said.
According to local police, the woman received her first dose of the Pfizer vaccine on Aug. 16 and apparently had no particular side effects. According to her family, she studied until late at night with friends, and was captured on CCTV going to a convenience store at 2 a.m. on the day of her death.
She was found dead in her residence around 2:25 p.m. Monday by the house owner, who received a call from her parents saying she was not answering their phone calls.
She had purple spots on her body when she was found, and the family and the police requested an autopsy from the National Forensic Service to find the cause of death.
“My younger sister was preparing for the teacher certification exam so our family always worried about her health, and continuously contacted her every few hours and checked her condition after she got her vaccine,” a petitioner who claimed to be her sibling wrote in a petition on the Blue House website on Monday.
“There were no signs of worries or stress [in the posts] on her blog that indicated she was planning to take her own life,” the petitioner wrote. “Also, the testimonies of relatives and the family’s opinion agree that this is not a suicide case at all, and that she had been very healthy.”
Similar post-vaccination deaths of the young have been reported in the country.
A man in his late 20s died Sunday, 20 days after receiving a Pfizer Covid-19 vaccine in Jeju.
The man received his first dose on Aug. 2. He complained of chest pain, a common post-vaccine symptom, and visited a hospital on Aug. 22 but died after symptoms worsened.
Working at an airport in Jeju, he was given priority status in the vaccination scheme and received the shot in early August, a health official at the Jeju Provincial Government told the Korea JoongAng Daily.
“He was known to have no underlying diseases,” the official said, yet he wondered whether a causal connection between the vaccine and his death will be acknowledged because of the 20 days that elapsed.
A healthy young mailman, who was 25-year-old, was found dead on Aug. 10, three days following his second Pfizer jab.
After getting the second dose of the vaccine, the man complained of muscle pain. His mother tried to wake him up for work around 5 a.m. on Aug. 10, but was dead.
An online user who claimed to be his sister posted a petition to the Blue House. She wrote, “My younger brother had a medical checkup in July around the time he got his first Pfizer shot, and except for slightly elevated levels of liver enzymes, [the results showed] he was very healthy.
“My family can’t help but raise suspicions that the vaccine is the cause of death, as he died three days after his second Pfizer shot," the petitioner added.
According to his family, a first autopsy failed to ascertain the cause of death, and they were told that further results will come out one to two months later through an investigation by the KDCA and the National Forensic Service.
Relatives of the deceased worry that the government will not acknowledge that the deaths were caused by Covid-19 vaccines.
Currently, Korea only acknowledges three types of symptoms as post-vaccination side effects: anaphylaxis, or severe allergic reaction; unusual blood clots with low blood platelets termed thrombosis with thrombocytopenia syndrome, or TTS, that can be caused by a viral vector vaccine like AstraZeneca or Janssen; and inflammation of the heart or its lining called myocarditis and pericarditis that can be reported after mRNA vaccines like Pfizer or Moderna.
As of Monday, the KDCA received 492 reports of fatalities after vaccinations — and only two cases have been officially acknowledged as vaccine-caused deaths.
Korea’s Covid-19 Vaccination Damage Investigation Team acknowledged a man in his 30s died due to TTS related to his AstraZeneca inoculation, and a Pfizer recipient in his 20s died due to myocarditis.
“My family is still waiting for additional results from the autopsy, but a lot of people are telling us that the government will say there was no causality,” the family of the mailman wrote. “If we cannot trust the government in this war-like situation, what and who can we rely on?”
Korea will start offering Covid-19 vaccinations to the general public aged 18 to 49 this Thursday, either Pfizer or Moderna’s vaccine depending on the vaccine supply schedule.
“We advise you not to feel pressured or scared by [vaccine side effects] as the benefits of Covid-19 vaccines outweigh the risks,” Cho Eun-hee, an official from the Covid-19 Vaccination Damage Investigation Team said Tuesday.
As concerns are growing among young people, experts say the government should clarify the exact cause of death and present the medical examination method for each side effect cases.
“For people in their 20s, side effects from vaccines mostly don’t lead to death,” said Dr. Chun Eun-mi, a professor of respiratory medicine at Ewha Womans University Mokdong Hospital. “But the cause of deaths must be examined and announced to allay the public anxiety.”
“In a situation where the government is asking people to get vaccinated,” said Dr. Kim Woo-joo, a professor of infectious diseases at Korea University Guro Hospital, "individuals cannot check the safety of each vaccine. The government must inform the medical staff and the public of the safety information and how to receive treatment for any symptoms."
Experts advise heart patients or people with family histories of heart disease to get a checkup before getting the vaccine. People who develop chest pain, fever or shortness of breath within a week after vaccination should immediately visit a hospital.
Chun also recommended young people get tested for Covid-19 with a home testing kit on the day of getting their vaccines.
“As there are many Covid-19 patients, especially among young people who are often asymptomatic or have weak symptoms, many tend to think the side effects are from the vaccine, yet they are actually from the virus,” Chun said.
“Side effects could be worse in someone with Covid-19, with the vaccine immune response and the virus symptoms mixed together,” she explained. Using home testing kits could prevent such cases if people who test positive cancel their vaccinations.